Alert archive / California / Flash Flood Warnings in 2017
Flash Flood Warning 114, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Sep 8, 2017, 4:51 PM PDT for San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 8, 2017, 4:51 PM PDT (23:51 UTC)
- Expired
- Sep 8, 2017, 7:45 PM PDT
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County San Bernardino County, CA
The radar
The Las Vegas radar (KESX), 93 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 11.9 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 176 J/kg
- Mixed-layer CIN
- -182 J/kg
- Mixed-layer LCL
- 2615 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
211
WGUS55 KVEF 082351
FFWVEF
CAC071-090245-
/O.NEW.KVEF.FF.W.0114.170908T2351Z-170909T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
451 PM PDT FRI SEP 8 2017
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
Central San Bernardino County in southern California...
* Until 745 PM PDT
* At 447 PM PDT, Doppler radar indicated scattered thunderstorms
producing heavy rain across the warned area. Flash flooding is
occurring or expected to begin shortly.
* Some locations that could experience flooding include...
Kelbaker Road, Kelso Cima Road, Morning Star Mine Road, Mitchell
Caverns, Kelso, Amboy, Hole In The Wall Campground, Mid Hills
Campground, Essex, Black Canyon Equestrian Campground and Highway
95 And I-40.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3518 11615 3521 11489 3516 11483 3512 11480
3440 11452 3437 11600
$$
JS2 follow-up statements
367
WGUS75 KVEF 090139
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
639 PM PDT FRI SEP 8 2017
CAC071-090245-
/O.CON.KVEF.FF.W.0114.000000T0000Z-170909T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
639 PM PDT FRI SEP 8 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM PDT FOR
CENTRAL SAN BERNARDINO COUNTY...
At 634 PM PDT, Thunderstorms activity has ended across the warned
area however, more storms were building north along Highway 95.
Motorists traveling south of Needles along 95 may encounter roadway
flooding through 8 PM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3518 11615 3521 11489 3516 11483 3512 11480
3440 11452 3437 11600
$$
JS180
WGUS75 KVEF 090236
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
736 PM PDT FRI SEP 8 2017
CAC071-090245-
/O.EXP.KVEF.FF.W.0114.000000T0000Z-170909T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
736 PM PDT FRI SEP 8 2017
...THE FLASH FLOOD WARNING FOR CENTRAL SAN BERNARDINO COUNTY WILL
EXPIRE AT 745 PM PDT...
Only light rain was falling over east central San Bernardino County,
including Essex and the southern part of the Mojave National
Preserve. Flooding is no longer expected to pose a threat. Please
continue to heed any remaining road closures.
LAT...LON 3518 11615 3521 11489 3516 11483 3512 11480
3440 11452 3437 11600
$$
MorganWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 3:00 PM PDT, 1 hour 51 minutes earlier.
Area forecast discussion, Sep 8, 3:00 PM PDT, 1 hour 51 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 300 PM PDT Fri Sep 8 2017 .SYNOPSIS...Ample moisture across the region will lead to scattered to numerous thunderstorms across much of the southern Great Basin and Mojave Desert through the weekend. Any storm will be capable of producing heavy rainfall. Afternoon temperatures will cool well below normal readings through Sunday with the additional cloud cover. && .SHORT TERM...today through Sunday Thunderstorms have been increasing over much of the eastern two thirds of the forecast area this afternoon as ample moisture and instability are in place. CAPE values are generally ranging from 1000-2000 J/KG over the southeastern CWA with LI values -3/-6. PW values have also been ranging from about 1.20 inches to over an inch and a half. Storms have generally been tracking north around 20 mph, but there has been training of many of the storms leading to an increased flash flood threat. Upper low over the central California coast will help add forcing to the region over the next couple of days. This added dynamics along with the moisture in place will help keep storms going overnight, especially across Clark, Mohave and eastern San Bernardino Counties. Little changes on Saturday as moisture and strong instability will remain in place leading to another day of widespread thunderstorms that will be capable of producing flash flooding. Things are expected to start winding down Saturday night and Sunday with the moisture and instability shifting further west and affecting mainly San Bernardino County. At this time the flash flood watch does not include western San Beranrdino County, but that may change for Sunday as any thunderstorm will be capable of producing very heavy rain. It is also possible that the Flash Flood Watch may not be needed for Mohave and Clark Counties on Sunday as the greatest threat of storms shifts west. However, isolated thunderstorms will remain in the picture through Sunday over the entire area. Due to the additional cloud cover and moisture, temperatures will remain blow normal through Sunday. .LONG TERM...Monday through Thursday. By Monday morning guidance suggests that advection of new moisture into the region will be subsiding and the closed low off the California coast will shift west out to sea slightly. This is likely to result in somewhat less active conditions for Monday with the better forcing further west. That said, low-grade monsoon moisture will remain in place across much of the region allowing for at least some terrain driven storms, with the best overall chances along the western edge of the forecast area. Monday night into Tuesday will likely see the closed low begin to shift north and gradually begin to fill as it moves toward the Bay Area. This will continue the downward trend in convection, with storms becoming increasingly limited to the higher terrain of the southern Great Basin. By Wednesday, the low is expected to get caught up in the mean flow and eject east across the Great Basin as a shortwave. As it does, it will likely result in increased southwesterly breezes across the forecast area. This will also begin to scour out a great deal of the moisture in place. Just as the shortwave ejects east, another trough digs along the western CONUS Thursday and Friday, signaling a possible transition to a more fall-like pattern with overall cooler, drier, but occasionally breezy conditions. && .AVIATION...For McCarran...Afternoon scattered thunderstorms will continue around the terminals, with the potential for numerous wind shifts. Earlier thunderstorms have kept and E/NE wind, which may try to favor an east to southeast direction with continued sunshine. Otherwise expect the potential for a few more rounds of thunderstorms and associated threats with winds likely favoring east or northeast outside of thunderstorms. Overnight, thunderstorms should decrease in coverage, with just a few showers expected by daybreak, however, thunderstorms are possible in the region once again by tomorrow afternoon. For the rest of southern Nevada, northwest Arizona and southeast California...Thunderstorms should generally decrease over the region overnight, but additional scattered thunderstorms are expected once again by tomorrow afternoon. Winds will mainly be dominated by thunderstorm trends, with outflows from both individual cells and clusters. Expect all the usual threats of turbulence and icing. VFR should prevail, with thunderstorm ceilings only falling to just below 10 kft, and visibility in the heaviest showers only falling to 3 to 5 miles. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT TERM...Gorelow LONG TERM...Wolcott AVIATION....Steele For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 3:43 AM PDT | Areal Flood Advisory | VEF | San Bernardino | 3 hr |
| Sep 8, 12:18 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Sep 8, 12:29 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Sep 8, 1:24 PM PDT | Flash Flood Warning | VEF | Inyo | 3 hr |
| Sep 8, 3:22 PM PDT | Flash Flood Warning | VEF | San Bernardino | 6 hr |
| Sep 8, 3:38 PM PDT | Flash Flood Warning | VEF | Inyo | 3 hr |
| Sep 8, 4:02 PM PDT | Flash Flood Warning | VEF | San Bernardino | 4 hr |
| Sep 8, 4:25 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 50 min |
Nearby
Flash Flood Warnings in California, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.